Alabama, 2012Tornadoes and Damaging Winds in Alabama, June 9 to 11, 2012
June 9 to 11, 2012 · NWS TAE · 14 events in 5 counties and zones
An upper level shortwave moving east across the Gulf coast states encountered an unstable airmass with fairly high delta thetae values favorable for downbursts. Several areas of tree and power line damage occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $124,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave moving east across the Gulf coast states encountered an unstable airmass with fairly high delta thetae values favorable for downbursts. Several areas of tree and power line damage occurred. Low level wind shear was also maximized in southeast Alabama, contributing to a rare summer EF1 tornado in Geneva county spawned from a supercell thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 9, 2:01 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 9, 2:01 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 AM EDT Sat Jun 9 2012
...Heavy Rain Possible This Weekend...
...Low-end Severe Storm Threat Possible Near the Coast Today...
.SYNOPSIS...An upper level low continues to spin over the western
Gulf of Mexico this morning. At the surface, high pressure remains
centered off the Carolina coast with a trough of low pressure over
the western Gulf. A stationary front remains draped west to east
across our marine area. These features are acting in concert to pull
moisture rich tropical air northward into the region. The 00Z KTAE
sounding showed the precipitable water (PW) was up near 2 inches.
Area radars show showers developing north of the front near the
coast from Franklin County westward.
&&
.SHORT TERM (Today through Monday)...
This weekend promises to be a washout. Isentropic ascent over the
stalled frontal boundary has already commenced and will increase
through the day. In addition, very moist air with PW well over 2
inches is forecast to push north across the region as the boundary
gradually lifts north as a warm front. The deep layer trough to the
west will drift slowly northeast and there will be some DPVA to
enhance lift as well. The day will be largely overcast with PoPs in
the categorical range across all but the northeast part of the
forecast area northeast of a VLD-ABY line. Widespread 1- to 2-inch
rainfall totals are forecast for today with isolated 3- to 4-inch
totals possible. Highest rainfall totals are expected to be south
and west of Tallahassee. For this reason, we have decided to hold
off on issuing any type of flood watch. Some areas have received
very heavy rainfall recently, namely the southern tier of GA and the
eastern FL Big Bend. With the heaviest rainfall today forecast to be
south and west of these areas, the flood threat should be mitigated.
That said, it will be entirely possible that localized flooding will
be realized in areas that get heavier rains and have poor drainage.
Max temps were held well below guidance for today due to all of the
cloud cover and rain.
There is also a non-zero threat today that one or two severe storms
could develop in the vicinity of the front as is moves northward.
This threat was nicely outlined in the evening discussion and is
quoted here: "...some of the 12 UTC and 18 UTC high resolution
models are forecasting rather strong rotation in a few of the
storm cells they develop near our coast on Saturday. This could be
in response to the stalled front, which could serve as a source
for extra vorticity for the stronger updrafts that develop in that
zone. Convergence at the coast (along with a moderately unstable
airmass just offshore) could also help tighten and strengthen the
updrafts, perhaps resulting in a few cells become super cellular
in nature. Thus we think there may be a low-end tornado threat at
the coast Saturday. Because a large area of rain is likely to be
ongoing along and north of the stalled front to our south, any
supercells that develop will probably become quickly elevated as
they move inland, greatly reducing the tornado threat inland.
Usually these types of low-topped supercells tend to be rather
shallow, capable of producing low- end, short-lived tornadoes
and/or marginally damaging wind gusts." We have already seen some
rotation in the showers near the Franklin County coast this morning.
One final concern for today is the continued threat for rip
currents. We are still seeing a swell component in the buoy data and
there have been a couple of fatalities in the surf this week. With
the beach agencies continuing to report hazardous conditions, we
will be forecasting another day of high rip current risk. In fact,
this could continue into Sunday.
Looking ahead, the upper low to our west will open up into a short
wave trough and inch slowly eastward. The axis should be over our
western zones by Monday afternoon. The warm front will be well north
of the area allowing temps to rise into the mid to upper 80s on
Sunday and closer to 90 on Monday. PoPs will remain in the likely
range across the board for Sunday and trend downward slightly for
Monday. The NAM shows 0-6 km bulk shear climbing to between 30 and
40 on Sunday and remaining near 35 from Sunday night into Monday.
Lapse rates will not be all that impressive during these periods and
the GFS does not show quite as much shear. Nevertheless, with high
CAPE values, we could see isolated strong to severe storms with
damaging winds and perhaps a brief tornado.
.LONG TERM (Monday night through next Saturday)...
The extended range forecast is based heavily on the ECMWF. POPs will
be a concern for the entirety of the long term as a frontal boundary
approaches the forecast area and then stalls out. This will bring
rainy conditions with a chance of thunderstorms each day.
&&
.MARINE (Today through Wednesday)...
The gradient is forecast to tighten today across mainly the western
waters as low pressure moves northward over the western Gulf of
Mexico. Winds and seas are expected to reach exercise caution levels
west of Apalachicola today and remain elevated into early Sunday. A
ridge of high pressure will build over the waters early next week
allowing winds and seas to return to more seasonable levels. The
onshore winds will veer to the west by Wednesday as a front
approaches from the north.
&&
.AVIATION (through 06Z Sunday)...
Lower cloud decks will cause MVFR conditions to persist throughout
the day as a frontal boundary moves northward bringing warm moist
tropical conditions into the area. Rain is expected beginning early
today at all sites and will not let up as the day progresses.
Tonight the warm front will lift north of the area, but there is
high confidence that showers will persist in the vicinity of all TAF
sites.
&&
.FIRE WEATHER...Red flag criteria will not be met over the next week
as RH levels remain well above critical values.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 80 71 87 73 90 / 90 70 70 40 50
Panama City 79 74 84 75 85 / 90 70 70 40 50
Dothan 80 71 84 72 86 / 90 70 70 50 60
Albany 81 71 85 71 87 / 80 70 70 60 60
Valdosta 82 70 87 71 89 / 80 60 70 50 50
Cross City 83 72 88 72 90 / 80 60 60 30 40
Apalachicola 80 74 84 76 85 / 90 70 60 30 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...High risk for rip currents Today through Sunday for Coastal Bay
and Coastal Walton.
GM...None.
&&
Aviation/Fire Weather/Long Term...Harrigan/Vickery
Rest of Discussion...WoolHazardous weather outlook, Jun 9, 2:56 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
456 AM EDT SAT JUN 9 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-100900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
456 AM EDT SAT JUN 9 2012 /356 AM CDT SAT JUN 9 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
PERIODS OF HEAVY RAIN ARE EXPECTED TODAY. RAINFALL TOTALS OF 1 TO
2 INCHES WILL BE COMMON WITH ISOLATED TOTALS OF 4 INCHES POSSIBLE.
AREAS THAT SEE THE HIGHER AMOUNTS WILL SEE NUISANCE FLOODING OF
POOR DRAINAGE AREAS. HOWEVER...THE THREAT FOR LARGE SCALE
FLOODING DOES NOT APPEAR SUFFICIENT TO WARRANT A FLOOD WATCH AT
THIS TIME. AN ISOLATED TORNADO CANNOT BE RULED OUT NEAR THE COAST
IN ANY OF THE HEAVIER SHOWERS AND STORMS THAT DEVELOP ROTATION
JUST NORTH OF A WARM FRONT THAT WILL LIFT ACROSS THE REGION. WINDS
OVER THE MARINE AREAS WILL PICK UP TO CAUTIONARY LEVELS ACROSS THE
WATERS SOUTH OF THE PANHANDLE. FINALLY...THE RISK FOR RIP CURRENTS
REMAINS HIGH ALONG THE FLORIDA PANHANDLE BEACHES...MAINLY FROM
PANAMA CITY WEST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
RAIN CHANCES WILL REMAIN ELEVATED INTO MONDAY BEFORE RETURNING TO
MORE SEASONAL LEVELS FOR THE REMAINDER OF THE WORK WEEK.
SUFFICIENT SHEAR AND INSTABILITY WILL BE IN PLACE FOR ISOLATED
STRONG TO SEVERE STORMS ON SUNDAY AND MONDAY. HEAVY RAIN WILL ALSO
REMAIN A POSSIBILITY ON BOTH DAYS.
.SPOTTER INFORMATION STATEMENT...
GENERAL SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
18-WOOL
Event by event
9 thunderstorm wind, 2 heavy rain, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Heavy Rain, Geneva
- When
- June 9, 5:00 AM CST to June 10, 5:00 AM CST
- Where
- Geneva County, 0.59 mi W of Eunola
- Reported by
- River/Stream Gage
- Coordinates
- 31.040, -85.850
A 24 hour total of 3.24 inches was measured along the Choctawhatchee River at Geneva Highway 52 at river gauge site GNVA1.
Heavy Rain, Geneva
- When
- June 9, 6:00 AM CST to June 10, 6:00 AM CST
- Where
- Geneva County, 0.91 mi NW of Geneva
- Reported by
- COOP Observer
- Coordinates
- 31.040, -85.880
A coop observer at Geneva reported a 24 hour rain total of 3.75 inches.
Tornado, Geneva
- When
- June 10, 10:11 AM CST to 10:33 AM CST
- Where
- Geneva County, 2.25 mi NW of Geneva Municipal Arpt to 1.26 mi ENE of Scranton
- Rating
- EF1
- Path length
- 9.66 mi
- Path width
- 440 yd
- Continued into
- Coffee, Al (TAE)
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 31.070, -85.890
It is believed that the damage path from this tornado was nearly continuous from where the tornado first touched down near Niva Drive-In Road and Highway 27, to where it dissipated just north of the Geneva County border east of Chancellor. The bulk of the damage caused by this tornado was in the EF0 range. However, the most significant damage seems to have occurred in the vicinity of County road 99 and Buck Vaughn Road. Damage in and near this location is consistent with EF1.
Thunderstorm Wind, Coffee
- When
- June 10, 10:30 AM CST
- Where
- Coffee County, 3.01 mi SSE of Central City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.200, -85.860
A tree was blown down near the intersection of Highway 27 South and County Road 723. Monetary damage was estimated.
Tornado, Coffee
- When
- June 10, 10:33 AM CST to 10:34 AM CST
- Where
- Coffee County, 2.33 mi S of Cool Springs to 2.07 mi S of Cool Springs
- Rating
- EF0
- Path length
- 0.26 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 31.196, -85.820
This is a continuation of the Geneva county tornado. This tornado was seen near the Geneva/Coffee county line by a retired police officer before dissipating. No damage was reported in Coffee county.
Funnel Cloud, Dale
- When
- June 10, 10:48 AM CST
- Where
- Dale County, Daleville
- Reported by
- Public
- Coordinates
- 31.280, -85.720
The public reported a funnel cloud over Daleville moving northeast. This was the same storm that spawned an EF1 tornado in Geneva county.
Thunderstorm Wind, Geneva
- When
- June 10, 12:00 PM CST to 12:55 PM CST
- Where
- Geneva County, 15 mi W of Geneva to 15 mi E of Geneva
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 31.030, -86.123
Trees were blown down county wide. Monetary damage was estimated.
Thunderstorm Wind, Coffee
- When
- June 10, 12:10 PM CST
- Where
- Coffee County, Enterprise
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.320, -85.840
Several trees were blown down in Enterprise. Monetary damage was estimated.
Thunderstorm Wind, Dale
- When
- June 10, 12:20 PM CST
- Where
- Dale County, 4.49 mi SW of Marley Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 31.450, -85.750
Trees were blown down and a fence was damaged. Monetary damage was estimated.
Thunderstorm Wind, Henry
- When
- June 10, 1:15 PM CST
- Where
- Henry County, 3 mi NW of Abbeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 31.591, -85.286
Trees were blown down on State Highway 10 West northwest of Abbeville. Monetary damage was estimated.
Thunderstorm Wind, Dale
- When
- June 11, 10:30 AM CST
- Where
- Dale County, 1.15 mi NNE of Ozark
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 31.455, -85.632
A single tree was blown down on Martin Street in Ozark with no other wind damage reported in the area. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- June 11, 12:12 PM CST
- Where
- Houston County, Cottonwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.050, -85.300
Trees were blown down. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- June 11, 12:12 PM CST
- Where
- Houston County, 2.36 mi W of Ardilla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.170, -85.400
Power lines were blown down and blocking the road. Monetary damage was estimated.
Thunderstorm Wind, Houston
- When
- June 11, 12:20 PM CST
- Where
- Houston County, Ashford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 31.180, -85.230
A few trees were blown down around Ashford. Monetary damage was estimated.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, June 9, 2012$284,000 · 1 in hail · 17 events
- Flash Flooding in Florida, June 9, 2012$75,000 · 6 events
- Damaging Wind in South Dakota, June 9, 2012$30,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, June 9 to 10, 20122.5 in hail · 18 events
- Hail and Damaging Winds in South Dakota, June 9, 2012$10,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Dakota, June 9, 2012$3,000 · 1 in hail · 6 events
- Hail in Minnesota, June 9 to 10, 20121.25 in hail · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 9, 20124 events
- High Wind in Wyoming, June 9 to 10, 201250 kt wind · 4 events
- Hail in North Dakota, June 9, 20122 in hail · 4 events
- Heavy Rain in Florida, June 9 to 10, 20124 events
- Frost and Freeze in Oregon, June 9, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376426, 376427, 376421, 376431, 376422, 376428, 376434, 376432, 376433, 376435, 376436, 376437, 376438, 376439.